Michigan, 2016Damaging Winds in Michigan, June 6, 2016
June 6, 2016 · NWS APX · 3 events in 2 counties and zones
Several strong to severe thunderstorms moved across central lower Michigan on the 6th, just ahead of a secondary cold front crossing the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $63,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several strong to severe thunderstorms moved across central lower Michigan on the 6th, just ahead of a secondary cold front crossing the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 6, 12:02 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 6, 12:02 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
102 PM EDT MON JUN 6 2016
.UPDATE...
Issued at 1036 AM EDT Mon Jun 6 2016
Deep cyclonic flow remains over the entire Great Lakes region late
this morning...with nearly vertically stacked low pressure still
centered over the srn tip of James Bay. Our early morning clear
skies are quickly giving way to increasing low clouds...mainly
across our NW CWA for now. CAA and cold air aloft is the
culprit...and coupled with increasing diurnal heating and
instability...the rest of our CWA will shortly follow suite. A
few showers have already popped up near FKS and MBL as another
rather sharp upper level trough and surface reflection begin to
push in from the west rotating around the stagnant low centered NE
of Michigan.
Sharp upper trough will and surface reflection will swing into
Northern Michigan this afternoon and evening during peak heating.
MUCAPES will increase to around 700 J/kg with a modestly sheared
environment (0-3 km bulk shear around 25 to 30 kts). With freezing
levels around 7 kft...the primary thunderstorm threat for the
afternoon will be hail...and likely small hail given the other
relatively weak perimeters. Will certainly continue with thunder
chances for the afternoon for much of our CWA...but at this
point...still do not expect svr storms (per latest Day 1 outlook
for general thunder across Northern Michigan). Clouds and
scattered to numerous showers will steadily develop as we head
into the afternoon...with some embedded thunderstorms.
&&
.SHORT TERM...(Today and tonight)
Issued at 339 AM EDT Mon Jun 6 2016
High impact weather potential: t-storms with small hail expected
this afternoon/early evening.
First off, northern lights are present early this morning (for
those not covered in clouds),
987mb surface low is moving northward a bit south of James Bay.
(It was 1003mb 24 hours ago, impressive deepening rate for June.)
A secondary cold is laid out e-w across central Superior and far
northern MN. This front is being aided by two substantial
shortwaves rotating around the upper low over ne Ontario. The
initial spoke will push into northern lower MI this afternoon,
while a trailing shortwave arrives closer to midnight. The cold
front will move thru just in advance of the initial shortwave.
Precip trends remain the primary focus for one more day.
Today...last of the decaying diurnal convection from yesterday has
exited ne lower MI. There are also a few blips left in parts of
nw WI/northern MN. Cold front will move into eastern upper MI
late this morning, and will reach Saginaw Bay by mid evening. Will
be a reasonable amount of sunshine to start the day, a little less
so eastern upper MI than elsewhere. Temps are already generally
cool aloft (-18c at 500mb), and will lower further to -20c over
northern lower this afternoon. That will contribute to steepening
lapse rates (850-500mb to 7.5c/km, 900- 600mb just over 8c/km).
There is no cap to speak of, and convection may be able to develop
even after just several hours of heating, at least when combined
with some forcing. In addition, there is support for precip even
behind the front, thanks to the second short wave.
Toward late morning, expect sct showers to get going in eastern
upper MI, perhaps an isolated one or two in nw lower. Things will
rapidly ramp up and grow upscale beginning at midday, resulting in
numerous showers across the forecast area, and sct thunderstorms
near and south of the bridge. Instability isn't going to get the
chance to get out of hand thanks to the lack of any cap; mlcapes in
the high triple digits are about the best we will do. The better
shear will be retreating downstate with time today, and by 21z, 0-
6km bulk shear of 30-35kt will be hanging on only in far se
sections. But we'll have enough instability and shear, plus the
cool temps aloft (and a freezing level of only 7-8k ft), to
support small hail, perhaps quite a bit of it. Brief gusty winds
will also be realized.
Max temps will range from the 50s near Whitefish Bay to the mid 70s
near Saginaw Bay.
Tonight...cold front will push on downstate. But the secondary
shortwave, and lingering steep lapse rates, will help remnant
convection linger for much of the night. Mid-evening pops will be
highest near Saginaw Bay (cold front) and in eastern upper MI (next
shortwave). No thunder planned after 00z/8pm. By overnight,
lingering showers will slip into northern lower MI. None of the
above areas will be particularly widespread, and sct wording looks
appropriate for most of this activity. Plenty of post-frontal
moisture is expected (note extensive cloud cover in Canada this
morning), and skies will be generally cloudy. Min temps will be
cool, mid 40s to around 50f.
.LONG TERM...(Tuesday through Sunday)
Issued at 339 AM EDT Mon Jun 6 2016
The cold upper level low hangs on for another couple of days. The
main impact of this system will be the continued cool temperatures
as well as partly to mostly cloudy skies. Overall, shower chances
look really low with only lingering slight chances for light rain
showers Tuesday morning across northern lower and across southwest
zones early Wednesday. Beyond that, ridging at the surface and aloft
will begin to warm temperatures starting Thursday and especially
Friday into Saturday. There will be additional small chances for
showers and thunderstorms, but overall nothing widespread is
expected. A weak cold front is expected to beat down the ridge a
little by Sunday but rain chances still look minuscule. Highs will
only be in the upper 50s and 60s Tuesday and Wednesday (along with a
cool breeze) with a moderation into the middle 60s to lower 70s
Thursday followed by the warmer 70s to lower 80s Friday and Saturday
then ending in the 70s Sunday. Lows only in the 40s for Tuesday and
Wednesday nights (even some middle to upper 30s in the normal colder
spots early Thursday with patchy frost even possible) followed by
the upper 40s to lower 50s Thursday night then the 50s to near 60
for Friday and Saturday nights.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM EDT Mon Jun 6 2016
Scattered to numerous showers and thunderstorms will develop this
afternoon and continue into this evening along and ahead of a
sharp upper level trough and surface reflection swinging thru
Michigan. Mainly VFR conditions will temporarily drop to MVFR
within heavier showers and storms. This convection will quickly
diminish with lost of diurnal instability around sunset and as the
upper wave slides east of Michigan. The chance of showers will
continue overnight into Tuesday...but the chance is too small to
include in the TAFs for this time period. However...ceilings will
likely drop to prevailing MVFR later tonight into Tuesday as ample
low level moisture remains over the region. West winds gusting to
20 kts this afternoon and early evening will diminish to around 10
kts after sunset and switch to the NW behind the wave. NW winds
will strengthen on Tuesday...with gusts of 15 to 25 kts expected.
&&
.MARINE...
Issued at 339 AM EDT Mon Jun 6 2016
W to nw winds, blustery at times, will continue thru at least
Wednesday, thanks to slow-moving low pressure in eastern Canada.
Tuesday and Wednesday both look to be a little breezier than
today. Small craft advisories will be needed at times, again more
Tue and Wed than today. Need for advisories today will be further
evaluated over the next hour.
&&
.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MLR
SHORT TERM...JZ
LONG TERM...Sullivan
AVIATION...MLR
MARINE...JZ
Hazardous weather outlook, Jun 6, 10:22 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1122 AM EDT MON JUN 6 2016
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-071530-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1122 AM EDT MON JUN 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY
EVENING IN NORTHERN LOWER MICHIGAN...AND IN MACKINAC AND SOUTHEAST
CHIPPEWA COUNTY IN EASTERN UPPER. THESE THUNDERSTORMS COULD PRODUCE
SMALL HAIL. A FEW STORMS WILL PRODUCE BRIEF GUSTY WINDS. SEVERE
THUNDERSTORMS ARE UNLIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
FROST IS POSSIBLE WEDNESDAY NIGHT AND EARLY THURSDAY MORNING
INLAND. THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS SHOULD
PASS ON ANY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE.
&&
FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
In the hours before
Special weather statement, Jun 6, 12:33 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
133 PM EDT MON JUN 6 2016
MIZ041-042-061830-
ARENAC-GLADWIN-
133 PM EDT MON JUN 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GLADWIN AND ARENAC
COUNTIES...
AT 132 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SKEELS TO NEAR RHODES. MOVEMENT WAS
EAST AT 50 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ALGER...GLADWIN...STANDISH...AU GRES...STERLING...MAPLE RIDGE...
BEAVERTON...OMER...TWINING...TURNER...HOCKADAY...WINEGARS...RHODES...
SKEELS AND WOODEN SHOE VILLAGE.
BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4415 8461 4416 8357 4406 8359 4403 8343
4405 8365 4402 8369 4399 8368 4400 8374
4399 8374 4398 8380 4400 8383 4391 8391
4391 8404 4400 8405 4400 8417 4383 8417
4381 8460
TIME...MOT...LOC 1732Z 269DEG 53KT 4408 8451 4383 8415
MLRSpecial weather statement, Jun 6, 1:39 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
239 PM EDT MON JUN 6 2016
MIZ016>036-041-042-062045-
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
239 PM EDT MON JUN 6 2016
...SCATTERED THUNDERSTORMS DEVELOPING...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON HOURS ACROSS NORTHERN LOWER MICHIGAN. THE MAIN THREAT
FROM STORMS WILL BE SMALL HAIL, GUSTY WINDS AND BRIEF HEAVY RAIN.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE, ESPECIALLY ALONG AND
SOUTH OF M-55.
THE ACTIVITY SHOULD DIMINISH EARLY THIS EVENING.
JK
Thunderstorm Wind, Gladwin
- When
- June 6, 2:05 PM EST
- Where
- Gladwin County, 0.5 mi W of Gladwin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 43.980, -84.490
Numerous trees and power lines were downed. One home was damaged by a falling tree.
Thunderstorm Wind, Gladwin
- When
- June 6, 2:27 PM EST
- Where
- Gladwin County, 2.81 mi S of Gladwin Arpt
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.930, -84.490
Numerous trees and power lines were downed.
Thunderstorm Wind, Arenac
- When
- June 6, 2:39 PM EST
- Where
- Arenac County, 0.85 mi SW of Twining
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 44.110, -83.810
Many trees and power lines were downed in eastern Arenac County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Flash Flooding in Florida, June 6 to 7, 20163 deaths · 1 injured · $5,000 · 14 events
- Dust Storm in Idaho, June 6, 20161 death · 1 event
- Tropical Storm and Storm Surge in Florida, June 6 to 7, 2016$1.0 million · 18 events
- Hail and Damaging Winds in New Mexico, June 6, 2016$160,000 · 2 in hail · 6 events
- Damaging Winds in Pennsylvania, June 6, 2016$135,000 · 50 kt wind · 5 events
- Damaging Winds in Ohio, June 6, 2016$63,000 · 50 kt wind · 3 events
- Tornado and Tropical Storm in Florida, June 6 to 7, 2016EF1 · 14 events
- Damaging Wind in Kentucky, June 6, 2016$20,000 · 83 kt wind · 1 event
- Damaging Winds in Michigan, June 6, 2016$17,000 · 52 kt wind · 2 events
- Storm Surge and Flash Flooding in South Carolina, June 6, 20169 events
- Hail in Colorado, June 6, 20161.75 in hail · 9 events
- Damaging Winds in Ohio, June 6, 2016$10,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647047, 647048, 647049.